What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM CST, 1 minute earlier.
Area forecast discussion, Jul 14, 5:42 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
642 PM CDT Wed Jul 14 2021
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 230 PM CDT Wed Jul 14 2021
Showers and thunderstorms continue though the afternoon along and
east of the Mississippi River, with a greater chance this evening
through tonight through much of the area. Severe thunderstorms
are possible. The Storm Prediction Center has us in an Enhanced
Risk for severe weather today through tonight, with a Slight Risk
extending down to Interstate 80. Currently, temperatures are
sitting in the mid 80s, coupled with dew points in the mid 70s.
This is creating a very muggy environment, favorable for storms
through the evening. Areas to the north are much cooler, in the
low 70s and upper 60s, owing to the line of showers and heavy
storms that moved through. Cut down on max temperatures due to
the amount of cloud cover produced by morning and early afternoon
convection. Gusty southerly winds will be seen through the
evening, as we are within the warm sector of the slowly passing
low pressure system sliding through our north. The strong LLJ
continues to pump through the region, providing support for
further development and maintenance of thunderstorms through the
night.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 230 PM CDT Wed Jul 14 2021
Potent little upper shortwave pushes through the upper Midwest
tonight, with the attendant surface low trailing through our north.
The low is very slow moving and nearly stalled out, where its
boundaries will be the focus for thunderstorms tonight. Plenty of
instability will be present tonight, coupled with many sources of
surface and upper level forcing, which will help to develop and
maintain thunderstorms through the night. Storms have the potential
to be strong to severe, with main severe hazards being hail and
severe wind gusts over night.
Compared to previous model runs, the convective system from
earlier today was much farther south than was advertised
yesterday. With this said, it would seem that the boundary is a
bit farther south than models initially indicated, which can push
convective activity farther south into our area. Specifically, we
can see more activity between Highways 20 and 30. More recently,
short term guidance has been indicating favorable wind fields
within the vertical, which would lead to a little higher tornado
threat than was initially advertised. We will continue to monitor
this, as there is low confidence due to the lack of consistency
between guidance. High moisture content will also be found in much
of the area, especially ovenight. This will assist in generating
heavy rainfall for the areas experiencing thunderstorms. Again,
areas in the north have been very dry, making the ground pretty
solid. With this being the case, the ground won't be able to
handle really heavy rainfall rates and can turn into more runoff.
This would lead to flash flood concerns.
Given moderate instability and sufficient shear, we can see some
initially discrete supercells. Eventually, these storms are expected
to quickly grow upscale, where embedded supercell structures may
still exist. Prior to upscale growth, we will see our best chance
for all hazards, such as large hail, damaging winds, and even a few
tornadoes. As we transition into a more MCS structure, we will see
the hazards switch to damaging winds, torrential rainfall (1-3" rain
rates possible), and some embedded hail. After dark, the severe
threat will start to wind down, but the thunderstorms are expected
to continue through the night, slowly creeping south towards
Interstate 80. This will be due, in part, to the continuously strong
LLJ pumping air into the southward creeping cold front, enhancing
convergence over our area. With all storms, there will be frequent
lightning as well.
Tomorrow will be another stormy day for most, as the cold front
finally starts its departure from our area. There is still a risk
for severe weather, where the Storm Prediction Center has a Marginal
Risk for severe weather. Along with thunderstorms, we will still
have some anomalously high moisture content in the vertical profile,
which will aid in creating high rain rates, between 1-3" per hour
possible. The Weather Prediction Center has issued a Slight Risk for
Excessive rainfall, indicating that heavy rain is possible, which
can lead to flash flooding. The southern half of our forecast area
will be especially vulnerable, as these areas have seen several
inches of rain over the past couple weeks. This will lead to rapid
piling up of water in areas, especially if repeating thunderstorms
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 230 PM CDT Wed Jul 14 2021
Key Message:
1) Lingering showers and storms can be seen through part of Friday,
generally along and south of Interstate 80.
2) Upper ridge in west build east, leading to relatively dry and
seasonal weather though next week.
Friday Through Weekend...
Exiting wave from Thursday has a chance to lead to some residual
showers and storms through the forecast area. Some placement
differences exist between guidance, but the wave is progged to move
out by evening on Friday. As this wave exits, high pressure builds
into the area, leaving us dry through the remainder of the weekend.
This will be associated with a large upper ridge that sets up over
the upper Midwest and Plains. Within this ridge, long term guidance
indicates the potential for a cut of low to form beneath the ridge.
This can lead to some chances for precipitation, but currently looks
to be south of our area. The CMC wants to bring some spotty showers
through the area on Saturday, but it is an outlier compared to
guidance. With that in mind, will keep it dry over the weekend.
Temperatures will be below normal, sitting around and in the low
80s, and the humidity will be relatively pleasant.
Next Week...
Upper ridge begins to weaken and center over the Rockies, resulting
in broad northwest flow over the forecast area. This is reflected
well with long term guidance. With this pattern setting up, that can
open up the door for shortwaves into the area. With this said, low
level flow will not be from the south, limiting the flow of moisture
and heat into the area. Considering these factors, we should have a
relatively dry and quiet week with near normal temperatures.
Humidity will be relatively high through the week, as dew points are
progged to be near 70. As mentioned prior, this coupled with the
abundance of corn can lead to some higher humidity than currently
advertised.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 642 PM CDT Wed Jul 14 2021
Strong thunderstorms moving into eastern Iowa will impact the CID,
DBQ and eventually MLI terminals this evening. These storms may
be capable of producing wind gusts over 50kts and very heavy rain
as they move through CID and DBQ between 00Z and 03Z this evening.
There is a lower potential for severe storms at MLI and BRL, but
thunderstorms are possible with strong gusty winds overnight. A
front slowly moving through the area will eventually bring in MVFR
and possibly IFR ceilings that will linger through much of
Thursday. There will also be areas of rain and scattered
thunderstorms Thursday, focusing more on the BRL and MLI
terminals.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Gunkel
SHORT TERM...Gunkel
LONG TERM...Gunkel
AVIATION...Sheets
Hazardous weather outlook, Jul 14, 2:03 AM CST, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
303 AM CDT Wed Jul 14 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
303 AM CDT Wed Jul 14 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
The Storm Prediction Center has an enhanced risk for severe
thunderstorms along and north of a Freeport, Illinois to Belle
Plaine, Iowa line. There is a slight risk as far south as a
Mendota, Illinois to Ottumwa, Iowa line.
Super cells and organized bowing segments are likely ahead of a
slow moving cold front, especially in the afternoon and evening.
The main threats will be damaging winds, large hail and isolated
tornadoes. There is the potential for flash flooding especially
where slow moving thunderstorms move repeatedly over the same
areas.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thursday, there is a marginal risk for severe storms south of a
Rockford, Illinois to Bloomfield, Iowa line. The main threats will
be strong winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today and tonight.
In the hours before
Special weather statement, Jul 14, 1:17 PM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
217 PM CDT Wed Jul 14 2021
ILC011-073-195-141945-
Whiteside-Henry-Bureau-
217 PM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITESIDE...
NORTHEASTERN HENRY AND NORTHWESTERN BUREAU COUNTIES UNTIL 245 PM
CDT...
At 217 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Emerson to Cambridge. Movement was
east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Sterling, Rock Falls, Morrison, Cambridge, Geneseo, Prophetstown,
Erie, Walnut, Atkinson, Sheffield, Annawan, Tampico, Lyndon,
Hooppole, Deer Grove, Emerson, Fenton, Yorktown, Round Grove and
Manlius.
This includes the following highways...
Interstate 80 in Illinois between mile markers 18 and 44.
Interstate 88 between mile markers 21 and 44.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4135 8972 4129 9026 4184 9000 4191 8963
4159 8963 4158 8955
TIME...MOT...LOC 1917Z 262DEG 33KT 4184 8984 4132 9018
UttechSpecial weather statement, Jul 14, 1:49 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
249 PM CDT Wed Jul 14 2021
ILC011-073-142030-
Henry-Bureau-
249 PM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HENRY AND
NORTHWESTERN BUREAU COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, a strong thunderstorm was located over Annawan, or 10
miles north of Kewanee, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Princeton, Wyanet, Atkinson, Sheffield, Annawan, Buda, Neponset,
Manlius, Mineral, New Bedford, Johnson-Sauk Trail State Park and
Bureau County Fairgrounds.
This includes Interstate 80 in Illinois between mile markers 29 and
57.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4127 8996 4145 9000 4157 8948 4134 8945
TIME...MOT...LOC 1949Z 260DEG 31KT 4138 8990
Uttech
Local storm report, Jul 14, 1:52 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM RAIN 1 S ASBURY 42.51N 90.76W
07/14/2021 M0.60 INCH DUBUQUE IA PUBLIC
1033 AM RAIN JESUP 42.47N 92.07W
07/14/2021 M0.40 INCH BUCHANAN IA PUBLIC
1046 AM RAIN 1 W THREE ELMS COUNTY 42.45N 91.89W
07/14/2021 M0.46 INCH BUCHANAN IA PUBLIC
&&Special weather statement, Jul 14, 2:30 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
330 PM CDT Wed Jul 14 2021
ILC011-155-142115-
Putnam-Bureau-
330 PM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PUTNAM AND
CENTRAL BUREAU COUNTIES UNTIL 415 PM CDT...
At 330 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Walnut to near Osceola. Movement was
east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Princeton, Hennepin, Spring Valley, DePue, Ladd, Wyanet, Sheffield,
Tiskilwa, Buda, Bureau Junction, Mark, Cherry, Malden, Manlius,
Seatonville, Milo, Arlington, Dover, Hollowayville and Coal Hollow.
This includes the following highways...
Interstate 80 in Illinois between mile markers 44 and 70.
Interstate 180 between mile markers 1 and 13.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4123 8927 4119 8964 4123 8964 4124 8980
4151 8965 4152 8917 4143 8917
TIME...MOT...LOC 2030Z 258DEG 29KT 4151 8957 4124 8971
UttechLocal storm report, Jul 14, 2:34 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
334 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HEAVY RAIN ERIE 41.66N 90.08W
07/14/2021 M1.10 INCH WHITESIDE IL PUBLIC
&&Local storm report, Jul 14, 3:51 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT WED JUL 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 2 WSW CEDAR RAPIDS 41.96N 91.70W
07/14/2021 M0.75 INCH LINN IA TRAINED SPOTTER
RAINFALL FROM EARLIER TODAY.
&&
12